question-icon

Does Local Anesthetic Drugs Cause Cardiac Arrest?

default
Posted on Wed, 15 Feb 2017
Question: Hi

I need some help i am thinking of getting my hair transplant by FUE method.
My question is that local anasthetic is it safe? I have heard it it can give cardiac arrest? Is that true?

I have no medical problems just am a anxiety and panic attack sufferer.
doctor
Answered by Dr. Dr. Matt Wachsman (35 minutes later)
Brief Answer:
IT's REALLY SAFE

Detailed Answer:
THe usual local anesthetic, lidocaine, is removed from the circulation in minutes. To have enough to do anything, more than the amount you are likely to be given has to be injected IV Every Minute!
You won't be getting enough lidocaine to be able to register any effect. Its breakdown products can give a false reading for cocaine in the urine but the blood level might or might not be even barely detectable.
That's the most likely drug. All the other possibilites are also quite safe. There can be epinephrine given with lidocaine as a vasoconstrictor. This is possible. It generally is given to keep the lidocaine AT the skin and not washed away by blood circulation. For scalp procedures, it is mainly used as a vasoconstrictor because scalp cuts bleed a heck of a lot. If the surgeon thinks it is needed I would definitely use it. While stress hormones can actually have an effect when given under the skin, it is quite UNlikely in a 29 year old male that the effect is more than running a couple blocks. And, a lot of scalp bleeding isn't good either.
There are longer acting lidocaine derivatives. I've not seen them used much. While some of it will get into the blood (in lidocaine, it disappears from liver metabolism so fast, it doesn't actually get into the blood at a level enough to do anything). remember that going from an injection site into the whole body causes a HUGE DILUTION. Well over 10 fold lower levels in the blood than at the injection site. Maybe more than a 100 fold dilution. It isn't enough to do anything. The only time I've seen a local anaesthetic MAYBE do something is when it was continually injected (IV during a serious heart arrhythmia and then it was helpful) or continuous injection into the prostate during an operation and it might have caused some confusion, but I doubt it and the other drugs like valium were much more likely the cause.

It is safe.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4207 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Does Local Anesthetic Drugs Cause Cardiac Arrest?

Brief Answer: IT's REALLY SAFE Detailed Answer: THe usual local anesthetic, lidocaine, is removed from the circulation in minutes. To have enough to do anything, more than the amount you are likely to be given has to be injected IV Every Minute! You won't be getting enough lidocaine to be able to register any effect. Its breakdown products can give a false reading for cocaine in the urine but the blood level might or might not be even barely detectable. That's the most likely drug. All the other possibilites are also quite safe. There can be epinephrine given with lidocaine as a vasoconstrictor. This is possible. It generally is given to keep the lidocaine AT the skin and not washed away by blood circulation. For scalp procedures, it is mainly used as a vasoconstrictor because scalp cuts bleed a heck of a lot. If the surgeon thinks it is needed I would definitely use it. While stress hormones can actually have an effect when given under the skin, it is quite UNlikely in a 29 year old male that the effect is more than running a couple blocks. And, a lot of scalp bleeding isn't good either. There are longer acting lidocaine derivatives. I've not seen them used much. While some of it will get into the blood (in lidocaine, it disappears from liver metabolism so fast, it doesn't actually get into the blood at a level enough to do anything). remember that going from an injection site into the whole body causes a HUGE DILUTION. Well over 10 fold lower levels in the blood than at the injection site. Maybe more than a 100 fold dilution. It isn't enough to do anything. The only time I've seen a local anaesthetic MAYBE do something is when it was continually injected (IV during a serious heart arrhythmia and then it was helpful) or continuous injection into the prostate during an operation and it might have caused some confusion, but I doubt it and the other drugs like valium were much more likely the cause. It is safe.